A female infant with relapsed refractory infantile acute lymphoblastic leukemia, blast crisis (>60% blasts), and central nervous system involvement was admitted for reinduction chemotherapy with cytarabine, vincristine, daunorubicin, methotrexate, and dexamethasone. Seventeen days after her last day of chemotherapy, while neutropenic, she became febrile and developed several vesicles with an erythematous base on the lower back (Figure, A) and left thigh. Tissue and blood cultures and a punch biopsy specimen of a vesicle on the lower back were obtained. Hematoxylin-eosin (Figures, B and C), gram (Figure, D), and periodic acid-Schiff stains were performed on the punch biopsy. Testing for herpes simplex virus and varicella zoster virus were also ordered.
Gwinn C, Hawkes JE, Duffy KL. Vesicular Rash in a Neutropenic Infant. JAMA Dermatol. 2017;153(10):1047–1048. doi:https://doi.org/10.1001/jamadermatol.2017.1317
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: